Drought, Smith
- When
- September 26, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Smith County Texas during late September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across Smith County Texas during late September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 25, 11:55 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1255 AM CDT Thu Sep 26 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Thursday through Friday) Issued at 1253 AM CDT Thu Sep 26 2024 Mostly quiet weather is anticipated for the short-term, now that the trough and cold front have moved through the region. With dry air filtering into the region, seasonable temperatures are anticipated the next 36-hours as well. Afternoon highs should range in the low to mid-80s, with lows tonight dropping into the upper-50s and low- 60s. However, by Friday morning, rain chances will begin to increase, as Hurricane Helene finally begins to interact with the closed low to our north in a Fujiwara effect. There are still question marks regarding how far south the rain will make it, and how much rain will fall, but look for rain chances to increase by Friday regardless. /44/ && .LONG TERM... (Friday Night through Thursday) Issued at 1253 AM CDT Thu Sep 26 2024 Once friction kicks in, and the two low pressure's eject into the midwest, rain chances will quickly decrease into Saturday morning. Here, the main low pressure looks to anchor, which will keep the region in north/northwest flow for most of the new workweek. In turn, this will keep dry and quiet weather in the forecast, with mostly seasonable temperatures anticipated as well. There are at least some early indications that this trough over the midwest could deepen towards next weekend, dropping our temperatures a few more degrees. However, there currently lacks run to run consistency, with plenty of time to determine if the first taste of fall is on the horizon. /44/ && .AVIATION... (06Z TAFS) Issued at 1210 AM CDT Thu Sep 26 2024 For the 26/06z TAF update...Satellite imagery continues to show generally clear skies across the region, only picking up on a few high clouds lingering across deep east Texas. Nonetheless, SKC will prevail through around 26/16z before some mid level clouds around 5kt feet will be possible. Winds will be out of the north to northeast and will generally be around or under 10 kts throughout this period. /33/ && .PRELIMINARY POINT TEMPS/POPS... SHV 85 63 84 66 / 0 0 10 10 MLU 84 62 82 64 / 0 0 30 20 DEQ 83 58 79 60 / 0 0 20 10 TXK 84 61 81 64 / 0 0 20 10 ELD 82 59 79 61 / 0 0 40 20 TYR 85 60 84 63 / 0 0 0 0 GGG 84 60 83 63 / 0 0 10 0 LFK 84 61 85 63 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...44 LONG TERM....44 AVIATION...33
Hazardous Weather Outlook National Weather Service Shreveport LA 1229 AM CDT Thu Sep 26 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-270530- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1229 AM CDT Thu Sep 26 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217156.